Fosamax Linked to Esophageal Cancer

Diane Wysowski of the FDA’s division of drug risk assessment says researchers should check into potential links between oral bisphosphonate drugs and cancer of the esophagus.

Merck’s oral osteoporosis drug Fosamax may carry a risk for esophageal cancer, Wysowski writes in a letter to January 1, 2009 New England Journal of Medicine.

Bisphosphonates are a class of drugs used against osteoporosis in post-menopausal women and in men and women who are taking cancer treatments that affect bone density. Patients on the oral form of these drugs are instructed to take them with water on an empty stomach and to stay sitting or standing upright for 30 minutes after swallowing the tablet.

Fosamax is now available as a generic for as low as $4 per month. Similar branded drugs are the widely advertised Boniva and Actonel.

As reported today by Reuters:

Wysowski said since the initial marketing of Fosamax, known generically as alendronate, in 1995, the FDA has received 23 reports in which patients developed esophageal tumors.

Typically, two years lapsed between the start of the drug and the development of esophageal cancer. Eight patients died, she reported.

In Europe and Japan, 21 cases involving Fosamax have been logged, with another six instances where Procter & Gamble’s Actonel or risedronate and Didronel or etidronate, and Roche’s Boniva (ibandronate) may have been involved. Six of those people died.

Esophagitis, which is an inflammation of the lining of the tube carrying food to the stomach, is already know to be a side effect of the drugs, which is why patients are instructed to remain upright for at least a half hour after taking them.

In addition, Wysowski said, doctors should avoid prescribing the drugs to people with Barrett’s esophagus, which is a change in the lining that leads to the stomach. It is often found in people with acid reflux disease and itself increases the risk of cancer.

Oral and intravenous bisphosphonates are also under scrutiny for causing necrosis of the jaw, and some evidence has suggested that Fosamax increases the risk of chronically irregular heartbeat (atrial fibrillation). A study published in Arch Intern Med. 2008;168[8]:826-831. from Group Health Cooperative and University of Washington raised the red flag over this. As Reuters notes, in November the FDA said clinical trial data showed no overall risk of heart rhythm problems in patients taking bisphosphonates.